Hail, Custer
- When
- June 21, 7:21 PM CST
- Where
- Custer County, 3.4 mi WSW of Broken Bow
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.380, -99.710
An isolated severe thunderstorm developed across central Nebraska. It was the only severe thunderstorm of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated severe thunderstorm developed across central Nebraska. It was the only severe thunderstorm of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 21, 5:37 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 637 PM CDT Wed Jun 21 2017 .SYNOPSIS... Issued at 333 PM CDT Wed Jun 21 2017 TS Cindy moving into the Gulf Coast from Texas to Florida with cloud shield extending as far north as southern Missouri. Heat ridge over the Desert Southwest being knocked down by lows moving out of the Gulf of Alaska into south central Canada. %00mb wave over eastern Canada sending a shallow trough into the eastern CONUS. && .SHORT TERM...(This evening through Thursday) Issued at 333 PM CDT Wed Jun 21 2017 Models in fair agreement this afternoon. Laps has surface trough lying from Bassett to North Platte with winds out of the south and gusty to the east of this line and out of the north to northwest with much drier air to the west of the line. Temperatures in the 100s over southwest Nebraska. Even with southerly flow to the east dew points in the low 60s and this is keeping temperatures from torching out as in the drier air, with dew points in the 30s and 40s to the west southwest. Have numerous boundaries across western Nebraska today from convection south and north last night. Fairly high convective clouds developing this afternoon with temperatures hovering around the century mark. Little vertical extent. Cloud field from Curtis to Hyannis and southwest. Notable boundary from Ainsworth to Broken Bow to North Platte. Waiting for initiation. Lows tonight in the 50s and 60s. Highs on Thursday with the cold front moving south will be in the 70s and 80s north to the low 90s southwest. Increasing chances of thunderstorms to the east in the morning and shifting south through the day with the cold front. Main area of concern will be the southwest along the front on Thursday afternoon and evening. .LONG TERM...(Thursday night through Wednesday) Issued at 333 PM CDT Wed Jun 21 2017 Showers ending over southwest Nebraska Friday morning with lows in the 40s and 50s. Highs Friday only in the 70s with surface high pressure building into western Nebraska and gusty north winds. Showers redevelop along secondary cold front moving through after midnight as the upper closed low moves through Minnesota. Much cooler on Saturday with highs around 70. Models in flux with sensible weather Saturday night and have gone with consensus with showers over southwest nebraska through the evening. Still not sold on this feature. Retained a few showers southwest through Sunday with highs only in the 70s. Temperatures rebounding into the first part of the week with temperatures climbing back into the 80s and some chances of precipitation returning in northwest flow. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 637 PM CDT Wed Jun 21 2017 For the KLBF terminal: Expect mostly clear skies over the next 24 hours with scattered cloud coverage ranging from 15000 to 25000 FT AGL tonight and from 12000 to 20000 FT AGL tomorrow. Winds will be variable at under 6 KTS tonight. Winds will become north and increase to 10 to 15 KTS Thursday morning with gusts up to 25 KTS possible Thursday afternoon. For the KVTN terminal: Expect scattered ceilings ranging from 15000 to 25000 FT AGL tonight through mid morning Thursday. Ceilings will lower to 6000 to 7000 FT AGL by late morning Thursday, persisting into the afternoon hours. Winds will be from the north at northeast at 5 to 10 KTS tonight, increasing to 10 to 20 KTS Thursday. Some gusts to 25 KTS are possible Thursday afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Power SHORT TERM...Power LONG TERM...Power AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 319 PM CDT Wed Jun 21 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-222030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 319 PM CDT Wed Jun 21 2017 /219 PM MDT Wed Jun 21 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated severe thunderstorms are possible this evening. The area of concern is generally along and east of a line from Stockville to Broken Bow to Oneill. Wind damage is the main threat. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorms are possible Thursday night...generally along and south of Interstate 80. An isolated severe storm could develop and produce large hail and wind damage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening east of a line from east of a line from Stockville to Broken Bow to Oneill. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte power
Special Weather Statement
National Weather Service North Platte NE
400 PM CDT WED JUN 21 2017
NEZ038-212145-
Custer NE-
400 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND SOUTHWESTERN
CUSTER COUNTIES UNTIL 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Callaway, or 26 miles southeast of Stapleton, moving
east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oconto, Etna, Lodi and Pressey State Wildlife Management Area.
LAT...LON 4106 10024 4124 10023 4132 10017 4120 9966
4105 9969
TIME...MOT...LOC 2100Z 286DEG 13KT 4123 10011
RobergThe North Platte radar (KLNX), 96 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710172.